Skip Navigation LinksHome > November 2007 - Volume 21 - Issue 17 > Atazanavir crystal nephropathy
AIDS:
doi: 10.1097/QAD.0b013e3282f17503
Correspondence

Atazanavir crystal nephropathy

Izzedine, Hassanea; M'rad, Mona Benb; Bardier, Armellec; Daudon, Micheld; Salmon, Dominiqueb

Free Access
Article Outline
Collapse Box

Author Information

aAPHP, Departments of Nephrology, Pitie-Salpetriere

bInternal Medicine, Cochin

cPathology, Pitie-Salpetriere

dBiochimie A Laboratory, Necker Hospitals, Paris, France.

Received 11 August, 2007

Accepted 27 August, 2007

Atazanavir (Reyataz, Bristol-Myers Squibb Laboratories, New York, New York, USA), an azapeptide inhibitor of HIV protease, is not considered directly nephrotoxic despite recent reports of urinary stones [1–3]. We describe a patient in whom direct nephrotoxic effects of atazanavir appeared to develop.

The patient was a 61-year-old white man known to be HIV/hepatitis C coinfected for 20 and 10 years, respectively. He also had a history of renal insufficiency of unknown cause, with a baseline creatinine level of 1.4 mg per decilitre since 2003. At this time, atazanavir 150 mg twice daily was added to his prior treatment, including lamivudine (300 mg/day), didanosine (100 mg/day), and ritonavir (100 mg/day). During the same period, serum creatinine had gradually risen from 1.5 mg/dl to 3.63 mg/dl and the patient had no urinary symptoms. Blood pressure was 120/70 mmHg. Urinalysis revealed 300 mg of protein per deciliter in a 24-h collection, urine pH 7.0, and the urine sediment showed granular casts, epithelial cells and rodlike-shaped crystals (Fig. 1a). There was no hematuria, leukocyturia and culture remained negative. Renal ultrasound revealed normal-sized kidneys without pyelocalyceal distension. A renal biopsy showed unremarkable glomeruli, crystalline precipitation within tubular lumens (Fig. 1b), and interstitium (Fig. 1c) associated with granulomatous reaction. Polarized light microscopy analysis of urine crystals revealed that it was composed of a mixture of 60% atazanavir metabolite and 40% calcium phosphate. Plasma atazanavir concentrations measured 12 h after the last drug intake were 4737 ng/ml (normal 149–219 ng/ml), four-fold higher than the normal range of concentrations reported after boosted atazanavir administration combined with ritonavir (1023 ng/ml) [4].

Fig. 1
Fig. 1
Image Tools

Atazanavir was withdrawn and replaced by saquinavir with no renal function improvement. One month later, the patient was treated with oral prednisone 1 mg/kg daily for 4 weeks followed by rapid tapering, resulting in partial recovery of renal function (serum creatinine level improved to 0.90 mg/dl).

Only 7% of an atazanavir dose is excreted as unchanged drug in the urine. Furthermore, atazanavir sulphate is slightly soluble in water and its solubility increase with acidity of the urine (pH < 3) [4]. Thus, it is not surprising that intratubular crystal formation might occur and cause renal parenchymal injury. An unusually high atazanavir plasma level, alkaline urine, with pre-existing chronic kidney and liver diseases predisposed our patient to develop this complication. Indeed, the mean AUC (0–∞) was 42% greater in patients with impaired hepatic function than healthy volunteers [4].

One report suggested that atazanavir caused acute interstitial nephritis related to a hypersensitivity-like reaction [5]. However, there have been no previous reports indicating that atazanavir can induce renal failure due to tubular and/or interstitial crystal deposition associated with granulomatous reaction. This case suggests that atazanavir needs to be considered among the possible causes of crystal nephropathy in highly-active antiretroviral therapy-treated HIV-infected patients. It seems reasonable to recommend a short duration steroid therapy if no improvement of the renal function is noted 2 weeks after stopping Atazanavir. This is in order to limit the risk of progression to chronic renal insufficiency.

Back to Top | Article Outline

References

1. Chang HR, Pella PM. Atazanavir urolithiasis. N Engl J Med 2006; 355:2158–2159.

2. Pacanowski J, Poirier JM, Petit I, Meynard JL, Girard PM. Atazanavir urinary stones in an HIV-infected patient. AIDS 2006; 20:2131.

3. Anderson PL, Lichtenstein KA, Gerig NE, Kiser JJ, Bushman LR. Atazanavir-containing renal calculi in an HIV-infected patient. AIDS 2007; 21:1060–1062.

4. Reyataz. Product information. Princeton, NJ: Bristol–Myers Squibb Co., June 2006.

5. Brewster UC, Perazella MA. Acute interstitial nephritis associated with atazanavir, a new protease inhibitor. Am J Kidney Dis 2004; 44:e81–e84.

© 2007 Lippincott Williams & Wilkins, Inc.

Login